Updated date:

Panting in Dogs on Steroids

Author:
Dogs on Steroids

Panting in dogs on steroids is something owners of dogs taking these drugs should be aware of, but what causes the panting in the first place? In order to better understand this, it helps gaining a closer insight into how steroids work and how they impact a dog's body. While it's true that steroids have the potential to cause a variety of side effects, it is also true that steroids have their own place in the medical industry, helping countless dogs with even serious conditions. Veterinarian Dr. Crnec explains panting in dogs on steroids.

Panting in dogs on steroids

Panting in dogs on steroids

Use of Steroids in Dogs

Corticosteroids are naturally occurring and life-sustaining hormones. They are produced in the adrenal glands and then released into the bloodstream. The adrenal glands produce two types of corticosteroids – glucocorticoids (cortisol – responsible for metabolism control and regulation of the anti-inflammatory mechanisms) and mineralocorticoids (aldosterone – responsible for maintaining proper water and electrolytes balance).

Generally speaking, corticosteroids are responsible for many important bodily functions and mechanisms such as the stress response, immune system reactions, nutrient metabolism and inflammation control.

Today, we have synthetic corticosteroid-based hormonal drugs. They are similar to the natural hormones and have a wide variety of uses. Unfortunately, although frequently used, corticosteroids are often misunderstood. This is mainly because we know how corticosteroid drugs can be bad for us. Well…dogs are not same as humans and luckily corticosteroid-associated side-effects are far less common in dogs than in people.

Synthetic corticosteroid drugs are much more potent than the naturally occurring forms and their effects last significantly longer. The most frequently used drugs include prednisone, prednisolone, dexamethasone and methylprednisolone. They can be used in the form of pills, oral suspensions, injections and topical cream and ointments.

When using these drugs, it is important to choose the least potent form and the lowest dosage that ensures clinical effects and improvement.

[otw_is sidebar="otw-sidebar-1"]

Panting in Dogs on Steroids 

The corticosteroid-associated side-effects depend on two factors (dosage and duration of the treatment) and can be categorized in two groups: Short-term side-effects which occur when the treatment is initiated and are usually self-limiting (subside once the treatment ends), and long-term side-effects which occur after using either anti-inflammatory or immunosuppressive doses for a prolonged period of time (more than 3 to 4 months).

The most common short-term side-effects are: increased thirst, increased urination frequency, restlessness and pacing followed by energy loss and decreased stamina, nausea and vomiting, temporary incontinence (more often in older dogs, particularly females), temporary diabetes (when put on corticosteroids, pre-diabetic dogs may become diabetic, but fortunately the diabetic condition resolves once the treatment is discontinued).

Panting is also a short-term side effect. Panting in dogs on steroids is often noticed by dog owners and sometimes it can be so severe that it will interfere with the dog’s normal activities.

If you notice panting or other side effects in your dog, consult with your vet. To either eliminate or reduce the intensity of these side effects the vet may recommend lowering the dosage or changing the frequency of administration. If the side-effects are still present, the vet will prescribe an alternative form of corticosteroid drug.

Discover More

dog window

Medications for Dogs With Separation Anxiety

There are several medications for dogs with separation anxiety, but in order to be effective, they need to be accompanied by a behavior modification plan. With dogs suffering from separation anxiety to the point of it affecting their physical and emotional wellbeing, it's important tackling the issue correctly. Veterinarian Dr. Ivana lists several medications for dogs with separation anxiety.

old dog

Ask the Vet: Help, My Dog Walks as if Drunk!

If your dog walks as if drunk, you are right to be concerned. Dogs, just like humans, may be prone to a variety of medical problems with some of them causing dogs to walk around with poor coordination. Veterinarian Dr. Ivana shares a variety of reasons why a dog may walk as if drunk.

schnauzer

Are Miniature Schnauzers Hyper?

To better understand whether miniature schnauzers are hyper it helps to take a closer look into this breed's history and purpose. Of course, as with all dogs, no general rules are written in stone when it come to temperament. You may find some specimens who are more energetic and others who are more on the mellow side.

Long Term Side Effects in Dogs 

Long-term side effects of steroids in dogs occur after using either anti-inflammatory or immunosuppressive doses for a prolonged period of time (more than 3 to 4 months). The most common long-term side effects are the following:

  • Aggression and behavioral changes (mainly increased irritability and agitation)
  • Lethargy
  • Urinary tract infections – occurs in up to 30 percent of the dogs taking long-term steroids. Since the corticosteroids suppress both the inflammation and discomfort, patients are not likely to experience the usual symptoms associated with urinary tract infections. The infection can only be diagnosed through urine cultures
  • Increased appetite followed by weight gain
  • Diarrhea (sometimes with black, tarry appearance)
  • Decreased wound healing ability – due to the overall immune suppression
  • Thinning of the skin
  • Increased development of blackheads
  • Decreased coat quality followed by hair loss
  • Distension of the abdomen leading to a so-called pot-bellied appearance
  • Increased susceptibility to opportunistic or secondary bacterial and fungal infections as well as parasitic infestations (demodectic mange)
  • Stomach and intestinal ulcers – due to the irritating effect of the drug on the lining of the gastrointestinal tract
  • Muscle weakness and muscle atrophy
  • Increased risk of developing diabetes mellitus (it increases the otherwise normal blood sugar levels)
  • Increased risk of developing heart issues and ultimately heart attack
  • Increased risk of developing pancreatitis
  • Potential liver damage
  • Calcinosis cutis – calcium deposition in the skin which results in development of hard plaques on the skin
  • Growth inhibition (in young pups)
  • Increased risk of obesity.

[otw_is sidebar="otw-sidebar-1"]

It is well-known that if given too often and in large dosages, corticosteroids suppress the activity of the adrenal glands and suppress the immune system. Therefore, if your dog needs a long-term treatment with corticosteroids, the vet will likely suggest using the drug on alternate days (so-called every-other-day schedule).

Last but not least, long-term use of high-doses of corticosteroids can lead to Cushing’s disease. Cushing’s disease (hyperadrenocorticism) is a serious condition that manifests with increased activity of the cortisol-producing area of the adrenal gland. If caused by excessive medical use of corticosteroids, it is popularly known as "iatrogenic Cushing’s disease."

Precautions When Giving Dogs Prednisone 

Corticosteroids must not be used in pregnant and nursing female dogs and dogs with diabetes. Corticosteroids must not be mixed with the following drugs:

  • Non-steroid anti-inflammatory drugs
  • Aspirin
  • Furosemide
  • Mitotane
  • Insulin
  • Digoxine
  • Phenobarbital
  • Amphotericine B.

Accidental administration of a particularly large dose may lead to an overdose. Corticosteroid overdoses manifest with vomiting, diarrhea, itching and seizures. If you suspect corticosteroid overdose, it is important to bring your dog to the vet’s office as soon as possible.

Is is also important to point out that taking your dog off corticosteroids should be done gradually. It is recommendable to have your dog's steroid dose tapered off over a period of several days. This scheme is used after a prolonged use (more than one month). If using the drug for less than a month, it may not be necessary to do the process gradually. Consult with your vet for instructions.

Conclusion

As a responsible dog parent, it is only natural for you to be concerned if your dog is given corticosteroids. The decision the put your dog on such drugs should not be taken lightly. As with any other medication, the risk of side-effects does exist. Talk to your trusted vet about the expected benefits of the treatment, the potential risks and the existence of alternatives.

While it is true that corticosteroids can have damaging side effects, concerns are valid only when these drugs are used needlessly or excessively. On the other hand, when used appropriately and therapeutically the concerns are unwarranted. In a nutshell, in most cases the benefits outweigh the risks.

About the Author

ivana crnec

Dr. Ivana Crnec is a graduate of the University Sv. Kliment Ohridski’s Faculty of Veterinary Medicine in Bitola, Republic of Macedonia. She currently practices as a veterinarian in Bitola and is completing her postgraduate studies in the Pathology of Domestic Carnivores at the Faculty of Veterinary Medicine in Zagreb, Croatia.

[otw_is sidebar="otw-sidebar-1"]

Related Articles